From Phoenix, Arizona, USA:
My husband has type 1 diabetes and is controlling his blood sugar by sticking to a strict low carb or no carb diet, but when his sugar goes up (300 mg/dl [16.7 mmol/L]), he becomes nasty and unbearable. I heard that Prozac [fluoxetine, a medication for depression, obsessive-compulsive disorder, and bulimia] might help and may even stabilize blood sugar levels. Is there a correlation between diabetes and mood swings?
I don't know about Prozac, but I hear frequently, especially from mothers of toddlers that they can tell the hyperglycemia from mood swings. Some have even remarked it seems the child is angry, short tempered, etc.
[Editor's comment: I am very concerned by the fact that your husband has type 1 been controlling his diabetes with diet. If he truly has type 1, he needs to be on insulin since this is the only effective way to treat the deficit. Diet control will not preserve or restore the damage done to the beta cells. If your husband is not currently taking insulin, he is grave danger of developing DKA [diabetic ketoacidosis] which is a serious complication occasionally resulting in death. In addition, it is extremely important to maintain tight control of glucose levels (hemoglobin A1c less that 1% about the upper limit of normal for the lab performing the test) to minimize the risk for long-term complications as was shown by the DCCT. SS]
Original posting 6 Jan 2002
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.